TheLupusSite.com banner

1 - 8 of 8 Posts

·
Registered
Joined
·
59 Posts
Discussion Starter #1
Hi Everyone

This may be a tough one, but I wondered if anyone might have an idea what it is about.

After I saw my Rheumy, a few hours later in the afternoon I spoke to her on the phone. She said she had spoken to my GP and that if the rash on my face and neck got worse, I was to call my GP immediately and he would track her down wherever she was. She would then arrange for the hospital to give me an IV medication. Unfortunately, I was in a bad state that day, and struggled just to write down what she said so I wouldn’t forget, and I didn’t even think to ask what this was about, or what this IV med would be.

I know I’ve had a rash on my neck off and on, but I hadn’t mentioned it to her…….didn’t even think of it – to me it was insignificant compared to pain and other symptoms but obviously she noted it. She also then said that she hoped we could wait until I saw the neurologist but that we might not be able to. I didn’t ask what that meant either and it was later, after I was off the phone that I started to realize I didn’t even know what this was about.

The only other thing I know is that I have had B12/folates done and have been called in to discuss this with the doc, however, my Rheumy did lots of labs that day also. I don’t know if she would have any results back that fast, less than 4 hours later.

For those of here who don’t know my history – being treated for Lupus, but Rheumy had also been questioning Relapsing Polychondritis. At the last appointment (this past Thurs), she indicated that it was Lupus (I have some relatively mild RP features – chondritis of right ear, costochondritis, but I’ve learned that this can occur frequently in Lupus too). Anyway, have family history of autoimmune – mom Lupus, Hashimoto’s, pernicious anemia.

Does anyone have any guesses as to what this IV med might be? I am taking Plaquenil 400mg, Pred 20mg, Lyrica 75mg (just started on Thurs). In the office, she did mention that we might have to increase my Pred, or do pulses. I wondered if the IV med was pred, but I think she would have just said so if that were the case.

Thanks
 

·
Registered
Joined
·
15,684 Posts
Hi Jenn,

Well we can only guess but I would assume it was a pulse dose of Pred she is talking about too. If it was anything else it would require more organising than just whipping you into hospital and doing it.

I guess she is seeing the rash as a sign of increased disease activity, for many it often is. She's taking your other symptoms into account also and this is good, she wouldnt have had any labs back after 4 hrs I shouldnt think. Besides...... we all know it's the whole picture that matters not just what a piece of paper from a lab tells them.

I hope things begin to improve for you soon :hugbetter: If you haven't been on Plaquenil long then it's an unstable time waiting for it to kick in, she's probably just being very concerned and pedantic about keeping the disease in check until this med has had time to work. That's a good thing :foryou:

love
Lily
 

·
Registered
Joined
·
59 Posts
Discussion Starter #3
Unfortunately, I've been on Plaquenil 400 for several months, and 300 before that, started on it in Feb 06. I've been on Pred 20mg since Nov 1 :( Still losing weight, fevers, nausea, increasing neuropathies, etc.

I will find out the answer tomorrow I hope, when I see my GP.

THanks for your help :)
 

·
Registered
Joined
·
14,661 Posts
I wish you the best - let us know please when you have news and are able. IV Pred will bring down galloping inflammation very fast and give an opportunity to consider what meds to add to the Plaquenil to get you stable.

Good Luck

Clare
 

·
Registered
Joined
·
59 Posts
Discussion Starter #5
Hello to all

Saw my GP this morning, my b12/folates are good so neuropathy is not due to pernicious anemia, so they will continue the search. At least my Rheumy has confirmed a diagosis of Lupus - that much is good to know. Now I wait to see the neurologist so we can be more sure of the cause of the neuropathy.
She said I need to have CT with contrast and an MRI, I suppose they want to rule out other causes, such as MS, especially since I've had some periodic weakness of my left arm, as well as the sensory neuropathies.

I thought my Rheumy wanted me to have the 'pulse' just if my rash got worse, but she phoned this morning and said I was to have it for sure, not to wait. She also has said I might need cyclophosphamide. I'm not familiar with that, have just heard the name. Am waiting to hear about the 'pulse' when that will happen. I have heard that some people have a brief psychosis from that, so I'm a bit nervous - I know my mom had pulses and she had a psychotic episode from that - was down in the basement in middle of night, rummaging through boxes trying to find a long gone stamp collection that she hadn't cared about since she was a kid. My dad heard her and retrieved her from the basement, apparently she also had hallucinations.

Does anyone know how common this type of a reaction would be? I live alone, so would be concerned about safety if i had a similar reaction - might end up wandering out in the snow, or something equally strange.

Thanks again.
 

·
Registered
Joined
·
15,684 Posts
Hi Jenn,

It's so hard to take everything in when we are really ill isnt it? I guess in those times it helped I had someone there with me when it was happening, something for you to consider if at all possible, a close friend or relative who can help take note of what the doc is saying.

Neuropathies are very common in Lupus and associated diseases, hence the further testing by the Neurologist. It will give them more information about what is going on. Whether this is mainly peripheral nerves (everything outside of your brain and spinal chord) or whether there is more going on with central nervous system (brain and spinal chord) so they know how aggressively to treat it. It will guide them in their decisions.

I'm unsure from your account whether she still means a pulse of Pred or whether she is referring to you starting Cyclophosphamide? Cyclo is given in hospital via an IV too. So if you are concerned you can ask her to clarify that for you. I guess she wont know the answer to the Cyclo question until they get further info on you from the Neuro though? Has an appt. been set up with one yet?

I found that pulse doses of Pred are the only way I can tolerate it without having a psychotic episode. Daily Pred is not an option for me especially in high doses.

But do remember its not very common for people to get pred induced psychosis, so no point worrying about something that may not happen :wink2: You have enough on your plate now :hugbetter: They may even keep you in for that possibly, at least you could explain your situation to them that you live alone and it's unknown to you how you will react so they may decide to monitor you more closely the first time. I have had pulses over a couple of days and stayed in but I guess everyone's situation is different.

I'm glad your B12/folates checked out ok, diagnosing a particular symptoms origin is often a process of ruling out other reasons for it. So it sounds like your doc is very thorough, which is great.

Take care and let us know how you are getting along ok?

love
Lily
 

·
Registered
Joined
·
15,684 Posts
:) Thanks Karen I have replied there with more relevant insight.

love
Lily
 
1 - 8 of 8 Posts
Top